Illinois, 2014Hail and Damaging Winds in Illinois, August 25, 2014
August 25, 2014 · NWS DVN · 10 events in 3 counties and zones
An upper level disturbance moved across eastern Iowa and northwest Illinois August 25, sparking some scattered showers and thunderstorms over areas north of Interstate 80. Some of the thunderstorms were severe, producing damaging winds from Clinton County in Iowa to Whiteside and Henry Counties in Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $266,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across eastern Iowa and northwest Illinois August 25, sparking some scattered showers and thunderstorms over areas north of Interstate 80. Some of the thunderstorms were severe, producing damaging winds from Clinton County in Iowa to Whiteside and Henry Counties in Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 12:31 PM CST, 30 minutes earlier.
Area forecast discussion, Aug 25, 12:31 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT MON AUG 25 2014
.UPDATE...
ISSUED AT 126 PM CDT MON AUG 25 2014
ISOLATED SEVERE STORMS EXPECTED THIS AFTN PORTIONS OF NORTHEAST AND
EAST CENTRAL IA INTO NORTHWEST IL WITHIN STRONG THERMAL AND
INSTABILITY GRADIENT AHEAD OF WEAK SURFACE LOW MOVING INTO EASTERN
IA. MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS AROUND 60 MPH.
LOCALLY HEAVY RAINFALL ALSO EXPECTED WITH THE STORMS. HAVE UPDATED
THE HWO. IN PROCESS OF SENDING UP A 19Z BALLOON TO BETTER SAMPLE
THE ENVIRONMENT. WILL BE SENDING GRID/ZFP/PFM UPDATE SHORTLY. THIS
WILL ENCORPORATE CONVECTIVE TRENDS AND ALSO LOWERING OF HIGHS
WITH LINGERING COOL POOL OVER PORTIONS OF NORTHEAST IA INTO NORTHWEST
IL.
&&
.SYNOPSIS...
ISSUED AT 334 AM CDT MON AUG 25 2014
THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING ALONG AND AHEAD OF
THE SURFACE FRONT EXTENDING ROUGHLY FROM WESTERN LAKE SUPERIOR SW
ACROSS WESTERN WI...SW MN...INTO W CENTRAL IA. THIS WAS ALONG AN
AXIS OF HIGH THETAE INDICATED BY 850 MB DEWPOINTS OF 14 TO 16 C FROM
NORTHEAST KS INTO SW ONTARIO AT 00Z...WITH CONVERGENCE ASSISTED
BY 35KT TO 40 KT SW WINDS AT 850 MB. THIS MOISTURE WAS BEING
PULLED NORTHWARD BY A STRONG SURFACE AND UPPER LEVEL LOW SEEN ON
WV IMAGERY ALONG THE ND/MANITOBA BORDER. AT 3 AM...THE LEADING
LINE OF SCATTERED THUNDERSTORMS WAS MOVING INTO BUCHANAN AND
BENTON COUNTIES...INTO A VERY HUMID AIRMASS WITH DEWPOINTS IN THE
LOWER TO MID 70S AND AIR TEMPERATURES IN THE MID TO UPPER 70S.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 334 AM CDT MON AUG 25 2014
FORECAST CHALLENGES CENTER ON THUNDERSTORMS THIS MORNING AND AGAIN
TONIGHT...AND HEAT HEADLINES TODAY AS THE HOT AND HUMID CONDITIONS
PERSIST OVER THE REGION. IN THE NEAR TERM...A SEMI-LINEAR MCS WILL
LIKELY MOVE ACROSS THE FORECAST AREA MAINLY NORTH OF I-80...DRIVEN
BY A WEAK SHORTWAVE FLOW IN THE NW FLOW ALOFT. WHILE NO INDIVIDUAL
FORECAST MODEL HAS HAD A GOOD HANDLE ON TRENDS OVERNIGHT...THE
HIGH RES WRF AND RAP MODELS APPEAR TO HAVE THE BEST HANDLE ON THE
CONVECTION ENTERING THE NORTH. THESE HAVE THE THUNDERSTORMS ADVANCING
THROUGH THE NORTH OVER THE NEXT SEVERAL HOURS AND THEN DISSIPATING
BY NOON...AND HAVE TRENDED THE FORECAST ACCORDINGLY. THE LATEST
RAP IS ALONE WITH DEVELOPING THUNDERSTORMS IN THE HIGH MUCAPE
AXIS FURTHER SE...OVER 4000 J/KG...OVER W CENTRAL IL TOWARD
SUNRISE...WHICH WHILE NOT IN THE CURRENT FORECAST CANNOT BE
ENTIRELY RULED AND WILL WATCH TRENDS CLOSELY.
OTHERWISE...THIS SHOULD BE FOLLOWED BY CLEARING SKIES AND A RETURN
TO THE HEAT AND HUMIDITY SEEN OVER THE AREA YESTERDAY. DUE TO
UNCERTAINTIES IN THE TIMING OF THE DISSIPATING MCS IN THE NORTH AND
POSSIBLE DEBRIS CLOUDS FROM STORMS IN THE PLAINS...ALONG WITH 850 MB
TEMPERATURES PROGGED ABOUT 1 DEGREE COOLER...HAVE TRENDED HIGHS A
DEGREE OR TWO COOLER THAN SUNDAY...WITH UPPER 80S NW TO LOWER 90S
CENTRAL AND SOUTH. DEWPOINTS WILL HOLD IN THE LOWER TO MID 70S AND
POSSIBLY TOUCH THE UPPER 70S AT TIMES LATE IN THE DAY. THIS
COMBINATION WILL SEND HEAT INDEX VALUES TO JUST ABOVE 100 ACROSS
THE SOUTH AND WILL KEEP THE PREVIOUS HEAT ADVISORY CONFIGURATION
IN PLACE.
TONIGHT...THE SETUP WILL BE FAVORABLE FOR ANOTHER MCS AS THE SURFACE
FRONT SLOWLY ADVANCES THROUGH THE FORECAST AREA AND MODEST
CONVERGENCE OCCURS IN THE 850 MB THETAE AXIS AS IT SHIFTS OVERHEAD.
HAVE KEPT LIKELY POPS IN THE NORTH WITH SLIGHT TO LOW END CHANCE
POPS IN THE SOUTH TOWARD MORNING. THE MAIN THREAT WILL BE LOCALLY
HEAVY RAINFALL. IT WILL BE ANOTHER WARM AND VERY HUMID NIGHT WITH
TEMPERATURES AND DEWPOINTS IN THE 70S...EXCEPT IN THE FAR NW...WHERE
THE CURRENT FRONTAL TIMING SUGGESTS READINGS LOWERING INTO THE
UPPER 60S.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 334 AM CDT MON AUG 25 2014
AN ORGANIZED THUNDERSTORM COMPLEX SHOULD MOVE INTO THE AREA TUESDAY
MORNING AND DISSIPATE DURING THE MORNING. BOUNDARIES LEFT OVER FROM
THIS COMPLEX COMBINED WITH A WEAK FRONT MOVING THROUGH THE AREA WILL
PROVIDE THE FOCUS FOR NEW CONVECTION TUESDAY AFTERNOON AND EVENING.
HIGH MOISTURE LEVELS IN THE LOWER ATMOSPHERE MEANS ANY STORM WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
CLOUD COVER AND RAIN WILL PLAY INTO HOW WARM IT WILL GET ON TUESDAY.
THE SOUTHEAST HALF MAY SEE TEMPERATURES AROUND 90 WITH HEAT INDEX
READINGS IN THE UPPER 90S TO JUST OVER 100.
ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN IOWA
TUESDAY EVENING AND THEN MOVE MAINLY EAST OVERNIGHT INTO WEDNESDAY
MORNING. THIS STORM COMPLEX SHOULD ARRIVE IN THE WESTERN THIRD OF
THE CWFA IN THE PRE-DAWN HOURS AND SLOWLY DISSIPATE ACROSS THE AREA
WEDNESDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THE
STORMS DUE TO HIGH MOISTURE LEVELS.
LIKE TUESDAY...BOUNDARIES LEFT OVER FROM THE WEDNESDAY STORM COMPLEX
WILL PROVIDE THE FOCUS FOR NEW CONVECTION WEDNESDAY AFTERNOON AND
EVENING.
SIGNALS FROM THE MODELS SUGGEST YET ANOTHER THUNDERSTORM COMPLEX
WILL DEVELOP IN WESTERN IOWA WEDNESDAY EVENING AND MOVE GENERALLY
EAST OVERNIGHT AND ARRIVE IN THE WESTERN THIRD OF THE AREA IN THE
PRE-DAWN HOURS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE FROM SOME OF
THE STRONGER STORMS.
THURSDAY ON...
THE MODEL CONSENSUS HAS CHANCE POPS IN EACH 12 HOUR PERIOD FROM
THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES SHOULD BE NEAR NORMAL.
ON SUNDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE TO LOW CHANCE POPS.
THE LARGE SCALE PICTURE SUGGESTS THE WEATHER PATTERN WILL REMAIN
FAIRLY ACTIVE WITH A FRONT STALLED OUT JUST SOUTH OF THE AREA. IT
WILL NOT RAIN CONTINUOUSLY THE ENTIRE TIME. THERE WILL BE PERIODS OF
DRY WEATHER THAT MAY LAST 6 OR 12 HOURS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 100 PM CDT MON AUG 25 2014
LINE OF SHOWERS AND STORMS EXTENDS JUST SOUTH AND EAST OF DBQ TO
CID TERMINAL MOVING EAST. ADDITIONAL DEVELOPMENT EXPECTED NEAR
AND NORTH OF I-80 THIS AFTERNOON WITH VARIOUS OUTFLOW BOUNDARIES.
FRONT OVER CENTRAL IA TO PROGRESS EAST AND PASS THROUGH THE
TERMINALS TONIGHT BRINGING SHIFT IN WINDS TO NORTHERLY. ANTICIPATE
SHOWERS AND STORMS TO DEVELOP NORTH OF THE FRONT TONIGHT INTO
TUESDAY MORNING WITH THE GREATEST CHANCES RIGHT NOW LOOKING
NEAR AND NORTH OF I-80. CONDITIONS IN ANY CONVECTION WILL BE
MVFR TO IFR. GUSTY WINDS OF 30+ KTS WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS THIS AFTERNOON.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DES MOINES-HENRY
IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN-WHITESIDE.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
UPDATE...05
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...08
AVIATION...05Hazardous weather outlook, Aug 25, 12:10 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT MON AUG 25 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
110 PM CDT MON AUG 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON OVER PORTIONS
OF NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST ILLINOIS.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS
OF 35 TO 50 MPH... ALTHOUGH AN ISOLATED SEVERE STORM WITH WINDS TO
AROUND 60 MPH WILL BE POSSIBLE. HIGH MOISTURE LEVELS MAY ALSO LEAD
TO LOCALLY HEAVY RAINFALL.
ADDITIONAL STORMS ARE ANTICIPATED OVER PORTIONS OF THE OUTLOOK
AREA TONIGHT MAINLY NORTH OF INTERSTATE 80. LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
SUNDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. HOWEVER...THE THREAT OF SEVERE
WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OVER PORTIONS OF
NORTHEAST AND EAST CENTRAL IOWA...AND NORTHWEST ILLINOIS.
In the hours before
Special weather statement, Aug 25, 11:38 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT MON AUG 25 2014
IAZ042-052>054-064>066-ILZ001-007-251900-
LINN IA-JOHNSON IA-JACKSON IA-DUBUQUE IA-CEDAR IA-CLINTON IA-JONES IA-
JO DAVIESS IL-CARROLL IL-
1238 PM CDT MON AUG 25 2014
...THUNDERSTORMS...SOME STRONG ARE POSSIBLE...
* WEATHER IMPACTS...WIND GUSTS OF 35 TO LOCALLY UP TO 50 MPH.
BRIEF TORRENTIALLY HEAVY RAINS AND POSIBLY PEA SIZED HAIL.
* DURATION...THROUGH 2 PM CDT.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
NICHOLS
LAT...LON 4243 9048 4209 9006 4169 9159 4186 9179
NICHOLS
Special weather statement, Aug 25, 12:08 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT MON AUG 25 2014
IAZ054-ILZ001-002-007-251915-
JACKSON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
108 PM CDT MON AUG 25 2014
...THUNDERSTORMS...SOME WITH STRONG WINDS ARE POSSIBLE...
* WEATHER IMPACTS...WIND GUSTS OF 35 TO LOCALLY UP TO 50 MPH.
BRIEF TORRENTIALLY HEAVY RAINS AND POSIBLY PEA SIZED HAIL.
* DURATION...THROUGH 215 PM CDT.
STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4250 8941 4220 8939 4220 8968 4204 8968
4204 9031 4229 9041 4251 9005
NICHOLSThunderstorm Wind, Whiteside
- When
- August 25, 1:01 PM CST
- Where
- Whiteside County, 0.51 mi E of Fulton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.870, -90.160
Wind gusts estimated to be 60 mph were observed in Fulton, IL at 201 pm CDT August 25.
Hail, Whiteside
- When
- August 25, 1:05 PM CST
- Where
- Whiteside County, 2.48 mi NE of Fulton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -90.130
Thunderstorm Wind, Whiteside
- When
- August 25, 1:15 PM CST
- Where
- Whiteside County, 0.69 mi S of Unionville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -89.980
Wind gusts estimated to be 75 mph blew down an 8 inch diameter tree limb onto a house near Morrison, IL around 215 pm CDT August 25.
Thunderstorm Wind, Whiteside
- When
- August 25, 1:20 PM CST
- Where
- Whiteside County, 0.69 mi S of Morrison
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.810, -89.970
Wind gusts estimated to be 75 mph blew down numerous trees across all of Morrison, IL around 220 pm CDT August 25. There was widespread tree damage across town with some trees on power lines and residences.
Thunderstorm Wind, Whiteside
- When
- August 25, 1:20 PM CST
- Where
- Whiteside County, 0.75 mi S of Morrison
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.809, -89.967
Wind gusts estimated to be 75 mph blew down several trees on the spotter's block in Morrison, IL around 220 pm CDT August 25. A two foot diameter tree fell on a garage and another nearby tree was snapped off.
Thunderstorm Wind, Whiteside
- When
- August 25, 1:30 PM CST
- Where
- Whiteside County, 0.52 mi E of Sterling
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.800, -89.690
Wind gusts estimated to be 60 mph blew down a tree limb in Sterling, IL around 230 pm CDT August 25.
Thunderstorm Wind, Whiteside
- When
- August 25, 1:35 PM CST
- Where
- Whiteside County, 0.52 mi E of Rock Falls
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -89.690
Wind gusts estimated to be 65 mph blew down several tree limbs in Rock Falls, IL around 235 pm CDT August 25. Power outages were also observed.
Hail, Rock Island
- When
- August 25, 1:51 PM CST
- Where
- Rock Island County, 0.52 mi E of Rapids City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -90.340
Hail, Rock Island
- When
- August 25, 1:57 PM CST
- Where
- Rock Island County, Rapids City
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.580, -90.350
A Facebook user reported quarter sized hail in Rapids City, IL at 257 pm CDT August 25.
Thunderstorm Wind, Henry
- When
- August 25, 2:25 PM CST
- Where
- Henry County, 4.91 mi WSW of Hooppole
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.554, -90.013
Wind gusts estimated to be 70 mph blew down a tree across the road near the intersection of Highway 92 and the Atkinson road or about 6 miles west northwest of Hooppole, IL around 325 pm CDT August 25. This report was relayed by the 911 call center.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, August 25, 20141 death · 1 event
- Heat in Illinois, August 25, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2014$425,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Missouri, August 25 to 27, 2014$250,000 · 1.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arizona, August 25, 2014$315,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 25, 2014$103,000 · 65 kt wind · 16 events
- Flooding in Colorado, August 25, 2014$100,000 · 2 events
- Damaging Winds in Wisconsin, August 25, 2014$53,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 25, 2014$45,000 · 52 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 2014$30,000 · 1 in hail · 7 events
- Flash Flooding in Utah, August 25 to 27, 2014$25,000 · 7 events
- Damaging Wind in Arizona, August 25, 2014$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532093, 532094, 532095, 532097, 532104, 532098, 532099, 532100, 532101, 532103.